Pennsylvania, 2019

Damaging Wind in Pennsylvania, August 15, 2019

August 15, 2019 · NWS PHI · 1 event in 1 county or zone

A weak frontal boundary stalled south of the mid-Atlantic on August 15. In addition, a shortwave trough passed just northwest of the area late in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weak frontal boundary stalled south of the mid-Atlantic on August 15. In addition, a shortwave trough passed just northwest of the area late in the day. Onshore flow to the north of the front led to cool and stable conditions over most of the area. However, the approaching shortwave combined with better instability further inland did lead to some showers and thunderstorms developing. While severe weather was limited, some storms did produce gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 15, 2:16 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 15, 2:16 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
316 PM EDT Thu Aug 15 2019

.SYNOPSIS...
A stationary front remains stalled over the Mid-Atlantic. High
pressure builds in from the north on Friday, and then moves
offshore on Saturday. Bermuda high pressure then becomes
entrenched well east of the Carolina Coast into the middle of
next week as a series of weak upper level troughs pass through
the region. A cold front arrives late next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
2 PM...Very weak, diffuse front remains situated just to our
south over Virginia with a surface low over Ohio and high
pressure located over southern Quebec. This is resulting in an
easterly flow over the region under variable cloud cover. This
flow from the east is keeping things a little more stable over
NJ while some instability is building farther west over PA. In
fact some showers/storms developing just west of the CWA over
central PA in association with daytime heating as well as PBL
and terrain induced circulations. So far, not much affecting our
CWA though.

As we head through the rest of the afternoon, expect most of
this activity should continue to stay mainly just to our west
for the next couple hours however by the 5-8 pm time period
think at least some scattered storms will drift into eastern PA
but mainly staying N/W of the I-95 corridor. This will occur as
the next in a series of shortwaves approaches aiding in lift.
This wave currently still near Ohio. While we don't expect a
major severe weather outbreak, modest CAPES exceeding 1000 j/kg
along with pretty good deep layer shear around 40 knots could
result in a few storms becoming strong to marginally severe.
However limiting factors will be that most of the shear is aloft
and we will be losing daytime heating by 22-0z. This will
result in any showers/storms diminishing through the evening.
Otherwise, as we go into the overnight it will be another mild
and muggy night with a small T/Td spread by late tonight. This
will result in another similar night compared recent ones with
low stratus and areas of fog developing. Lows will be mainly in
the upper 60s to around 70 except cooler in the southern
Poconos.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Not much change in the weather pattern for Friday. Front will
remain draped near or just south of the area with additional
shortwave energy riding east in the upper level flow. This will
result in another partly to mostly cloudy day with early morning
fog/stratus giving way to a Cu deck and more scattered showers
and storms developing by afternoon. Unlike today, chances for
showers/storms look to be a bit higher for areas near and E/SE
of the I-95 corridor. Highs will be mostly in the low to mid 80s
with dew points in the upper 60s to low 70s so it will be quite
humid...a little more so than today. Once again, while we don't
expect a major severe event, deep layer shear and CAPE will be
just high enough to potentially result in a few stronger storms.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A stationary front remains stalled over the Mid-Atlantic this
weekend and into next week. Several waves of low pressure will
ride along this boundary, and while most will remain well south
and east of the local forecast area, a hot and humid airmass
will be in place, and it will not take much for scattered
afternoon and evening showers and thunderstorms to develop.

Any lingering showers and thunderstorms will taper off Friday
evening, and then high pressure builds in from the north late
Friday night through Saturday morning. The high moves offshore
on Saturday, and then with Bermuda high pressure off the
Carolina coast, an increasingly warm and humid airmass will
spread to the north throughout the region.

On Saturday, highs climb well into the 80s, possibly around 90
across the urban corridor from Trenton to Philadelphia to
Wilmington and interior portions of Delmarva, and onshore flow
ushers surface dewpoints climbing into the lower 70s. The
resulting heat index will be in the upper 90s to near 100 for
the urban corridor and interior portions of Delmarva.

Heat and humidity will then increase as the new week
progresses, with highs generally in the lower 90s Sunday through
Wednesday, though the hottest day currently looks to be Monday,
when highs may get into the mid 90s for the urban corridor and
into Delmarva. Meanwhile, surface dewpoints will be in the low
to mid 70s at night, and during the day, should mix down to
68-72.

The resulting heat index will generally be in the upper 90s to
around 100 for the urban corridor and for Delmarva. A prolonged
Heat Advisory for the urban corridor appears to be increasingly
likely, and depending on how long of a stretch of 90 degree days
there is in Philadelphia, an Excessive Heat Warning may also be
needed. For the Lehigh Valley, southern Poconos, northern and
coastal New Jersey, the heat index should top off in the upper
90s.

Meanwhile, during this time, several weak upper troughs will
pass through the region. Although there does not appear to be a
trigger for widespread organized convection at this time, there
is at least the chance for showers and thunderstorms each
afternoon and evening through at least Tuesday. Important to
note: Not everybody will get convection every day, but the best
chances will be across southeast Pennsylvania towards the I-95
corridor.

Models seem to be keying in on bringing a cold front through
the region sometime late Wednesday or Wednesday night. This
could be a trigger for more widespread and organized convection,
but if it arrives late Wednesday night, instability parameters
would not be as bad as during the day.

Somewhat cooler but much less humid air would then arrive on
Thursday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

To 0z...Scattered to broken cloud cover continues with low VFR
to high end MVFR conditions prevailing. There is the chance some
storms could affect KABE and KRDG by the 21-0z period and if
this occurs there could be brief restrictions to IFR. Winds
generally east 5-10 knots.

Tonight...A very similar night to recent ones with conditions
lowering to MVFR by the late evening into the early overnight
and a good potential for IFR at most sites by the 8-12z time
period as there will be low stratus, mist, and fog. Winds E/NE
around 5 knots.

Friday...Similar to this morning, conditions improve through
the morning into the early afternoon with IFR becoming MVFR by
late morning and then mainly VFR in the afternoon. However due
to the continuing easterly flow which will bringing in
increasing moisture the improvement could take a bit longer
Friday compared to today.

Outlook...

Friday night...Light easterly winds continue into Friday night.
Fog and stratus possible again with MVFR/IFR conditions.

Saturday through Tuesday...Mostly VFR conditions. There are
chances for afternoon and evening SHRA/TSRA which could bring
brief restrictions to MVFR or IFR. On Saturday winds are
expected to shift to southerly, and remain mostly southerly or
southwesterly at 5 to 15 kt into Tuesday. Fog and stratus with
sub-VFR conditions possible at night.

&&

.MARINE...
Little change in the weather pattern through Friday as
winds/seas stay below SCA criteria. Winds should be 10-15 knots
or less generally from the east with seas 3-4 feet on the
coastal waters. There could be some nearshore fog overnight into
early Friday.

Outlook...

Friday night through Tuesday...Winds and seas should stay below
SCA criteria through the period. There are daily chances for
showers and thunderstorms.

Rip Currents...

Onshore winds will combined with 3-4 ft seas and elevated
astronomical tides (due to the full moon) to create a moderate
risk of rip currents on the DE and NJ beaches today.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...MPS
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...MPS
Aviation...Fitzsimmons/MPS
Marine...Fitzsimmons/MPS
Hazardous weather outlook, Aug 15, 2:16 PM EST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
316 PM EDT Thu Aug 15 2019

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-162000-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
316 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices during during the afternoon on Sunday through Tuesday,
and possibly into Wednesday, will be around 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-101-103-105-162000-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
316 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-162000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
316 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the formation of dangerous rip currents
through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-162000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
316 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

The radar

The Binghamton radar (KBGM), 139 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
August 15, 3:05 PM EST
Where
Carbon County, 1.71 mi ENE of Weatherly
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
40.960, -75.790

Several reports were received of trees and wires down near and northeast of Weatherly. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840781.